Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

April 27, 2017Erie County, New York

NWS Buffalo, NY issued this special weather statement at Apr 27, 2017, 8:25 PM EDT for Erie County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 8:25 PM EDT (00:25 UTC)
Expired
Apr 27, 2017, 9:15 PM EDT
In force
50 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS81 KBUF 280025
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
825 PM EDT THU APR 27 2017

NYZ010>012-019-020-085-280115-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Northern Erie-
825 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...EASTERN ERIE...EAST CENTRAL CHAUTAUQUA AND
SOUTHWESTERN GENESEE COUNTIES...

At 825 PM EDT, a strong thunderstorm was located near Gowanda, or 18
miles northwest of Salamanca, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cheektowaga, West Seneca, Clarence, Depew, Lancaster, Hamburg, East
Aurora, Darien Lakes State Park, Elma and Boston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 7889 4226 7911 4306 7862 4293 7829
TIME...MOT...LOC 0025Z 207DEG 48KT 4239 7890 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 27, 8:00 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 27, 8:00 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
800 PM EDT Thu Apr 27 2017

.SYNOPSIS...
Showers and thunderstorms will cross the area tonight along and
ahead of a cold front. Some of these storms may produce gusty  winds
and brief heavy downpours this evening. Cooler air will move into
the region behind the front Friday and last through the weekend,
with showers possible through the weekend, as a frontal boundary
stalls near the lower Great Lakes.

&&

.NEAR TERM /THROUGH FRIDAY/...
A sharp mid level trough will move northeast from the Great Lakes
into Ontario and Quebec, with a cold front and pre-frontal trough
moving east across the area tonight. Large scale ascent ahead of the
trough and low level convergence along mainly the pre-frontal trough
will continue to support showers and scattered storms, moving from
west to east across the area.

Regional radars showing several broken lines of showers and storms
crossing Western NY this evening along a combination pre-frontal
trough and outflow boundaries. So far these storms have been rather
tame, with wind gusts to around 40 mph at times and brief downpours.
Clouds and a few showers preceded the storms in most areas, which
stabilized the boundary layer and has prevented stronger winds aloft
from mixing down to the surface. This broken line of storms will
continue to move east, reaching the Genesee Valley during the mid to
late evening and eastern Lake Ontario region by around or shortly
after midnight.

Latest SPC mesoanalysis indicating instability is fading across the
area, with around 500J/kg of SBCAPE left and still some CINH. The
stabilizing boundary layer will continue to force storms to weaken,
although a few may still produce gusty winds and brief downpours on
their trek east across the area. The risk of any severe weather is
very marginal, but not quite zero.

Another line of scattered showers will accompany the cold front
proper, lagging the convective line by a couple of hours. After
that, expect quiet weather for the rest of the night and into Friday
as cooler, drier air filters across the region behind the cold
front, with temperatures dropping into the 40s by daybreak across
all but the far eastern portions of the forecast area. Lingering
post-frontal cloudiness should give way to sunny breaks by late
morning, as high pressure moves across the region, before high
clouds return once again later in the day, courtesy of warm
advection aloft.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
A baroclinic zone will become established across the forecast area
Saturday and Sunday as we will be sitting on the northern periphery
of a ridge just off the southeastern coast. Weak waves will ripple
along this frontal boundary promoting a chance of showers through
much of the weekend, however the weekend will likely be far from a
washout as overall forcing is weak and sporadic. In fact mid-range
models are struggling with the subtle forcing along this boundary,
with the GFS/NAM solutions remaining wetter on Saturday, while the
EC continues to suggest mostly dry weather until later in the day.
For now have kept Saturday PoP at chance given the uncertainty.
Temperatures will be warmest across the Southern Tier and cooler
across the Lake Plains and North Country with highs ranging from the
low 60s to the low 70s.

By Sunday the boundary will evolve into a warm front pushing
northward as a deep low pressure system develops across the central
plains. As this low pressure system tracks toward the Great Lakes
region forcing will increase along the warm front, but it will also
move northward into southern Ontario and Quebec. Thus we may see a
period of showers early Sunday before breaking into the warm sector
later Sunday and Sunday night with a majority of that time being dry
and warmer. A sharp temperature difference can be expected across
the region as the warm front moves northward with highs in the low
50s in the North Country and along the lake Ontario shoreline to the
mid to upper 70s across the western Southern Tier.

By Monday, the anomalously deep low pressure system will track
through the upper Great Lakes while pushing a strong cold front
across the region Monday. Depending on the timing of this front, if
it lines up with peak diurnal heating, could result in strong to
potentially severe thunderstorms for the region, along with locally
heavy rainfall. The front will exit to our east Monday night giving
way to a drying a cooling trend. Very warm temperatures are expected
in the warm sector ahead of the approaching cold front with highs
well into the 70s and even the 80s across the lake plains and
Genesee Valley.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A seasonably deep surface low passing northwest of our region will
help usher in much cooler weather with below normal temperatures
expected. This airmass will arrive behind the cold front on Tuesday
along with a chance of some scattered showers and gusty winds.
Strong cold air advection with a source region over central Quebec
will lower 850mb temps a few degrees Celsius below zero which will
translate into surface temperatures that run very cool Tuesday
afternoon. Current expectations are highs which only top out in the
50s.

This strong cold air advection looks to also support very gusty
winds Tuesday with a 50+ knot low level jet streaking across the
eastern Great Lakes. The depth and track of the low and current
forecast strength of the low level jet in the 12z GFS could support
possible advisory level wind gusts. If the low level jet verifies
stronger such as the near 60 knot jet that the 12z EC shows, than a
late season high wind event may be possible. This threat of gusty
winds is included in the Hazardous Weather Outlook.

Winds will slacken off Tuesday night with below normal temperatures
then remaining in place Tuesday night through Wednesday and likely
Thursday with continued cold air advection as a mid-level trough
axis shifts east across our region followed by another trough
digging into the central states. Cool air instability showers will
be possible through Wednesday with the coldest core of below normal
air aloft passing by. Have continued low to slight chances of
showers for this. On Thursday medium range models show the digging
trough over the central states will kick off a surface low along the
Appalachians midweek which could lift some showers into our forecast
area from the south by Thursday. Lows Tuesday and Wednesday nights
look to dip into the upper 30s to low 40s then highs on Wednesday
and Thursday only rising into the low to mid 50s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A pre-frontal trough will move east across the area this evening
with a few broken lines of showers and storms, lasting 2-3 hours at
any one location. A few of the storms may contain wind gusts to
around 35 knots and frequent lightning. CIGS/VSBY will be VFR most
of the time except in the heavier storms which will contain
brief/local MVFR/IFR.

The rain will end from west to east overnight following the passage
of the cold front. Most areas will remain VFR with just a few
patches of MVFR CIGS for a brief time across higher terrain and
possibly northeast of the lakes. A weak ridge of high pressure will
bring VFR conditions Friday, with increasing mid level clouds from
west to east later in the afternoon ahead of the next system.

Outlook...

Friday Night...VFR.
Saturday...VFR/MVFR with a chance of showers and thunderstorms.
Sunday...VFR/MVFR with a chance of showers.
Monday...MVFR to locally IFR with showers and thunderstorms likely.
Tuesday...VFR/MVFR with a chance of showers.

&&

.MARINE...
Generally quiet conditions on the lakes will give way to unsettled
weather this evening, as showers and thunderstorms cross the area
ahead of an approaching cold front. Some of these storms may produce
gusty winds and higher waves. Behind the front, expect freshening
southwesterly winds to generate moderately choppy conditions on the
east ends of the lakes later tonight into Friday.

Tranquil conditons will return to the lakes Friday night into
Saturday, as a weak area of high pressure moves over the lakes,
followed by a trough of low pressure that will set up across the
lakes, resulting in a weak pressure gradient. Northeasterly winds
will then freshen Saturday night into Sunday, as an area of low
pressure over the lower Missouri valley deepens and a warm front
lifts across the lakes.

&&

.CLIMATE...
The last days of April will finish with above normal
temperatures, warm enough that it will send our climate sites
towards a top 10 warmest April on record. The degree of
anomalous warmth has been greater towards the west, where
climate site Buffalo may reach the warmest April on record.
Below are the warmest Aprils on record.

Buffalo

Rank....Value (F).....Year

1........51.3.........1921
2........51.1.........2010
3........51.0.........1955
4........50.9.........2008
5........50.8.........1878

Current April average temperature through April 26th: 49.6F

Rochester

Rank....Value (F).....Year

1........52.6.........1878
2........52.5.........1921
3........52.4.........2010
4........52.3.........2008
5........51.4.........1915

Current April average temperature through April 26th: 50.4F

Watertown

Rank....Value (F).....Year

1........49.1.........1987
2........48.7.........1955
3........48.7.........2010
4........48.3.........1968
5........48.2.........2008

Current April average temperature through April 26th: 46.6F

Temperature records for Buffalo and Rochester begin 1871, while
Watertown's history is a bit shorter, with temperature records
beginning in 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK/WOOD
NEAR TERM...HITCHCOCK/WOOD
SHORT TERM...CHURCH
LONG TERM...SMITH
AVIATION...HITCHCOCK/WOOD
MARINE...HITCHCOCK/WOOD
CLIMATE...THOMAS
Hazardous weather outlook, Apr 27, 4:07 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
407 PM EDT Thu Apr 27 2017

NYZ001>004-010>014-019>021-085-282015-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
407 PM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for western New York.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms this evening along
a cold front. A few of these storms could produce localized damaging
wind gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a risk of strong to severe thunderstorms with a cold front
Monday afternoon and evening. Then gusty, to potentially damaging
winds, are possible behind the front on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-282015-
Northern Cayuga-Oswego-Jefferson-Lewis-
407 PM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Tonight.

Thunderstorms are expected to shift over the area along a cold front
this evening. A few of these storms could be strong with gusty winds
and heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a risk of strong to severe thunderstorms with a cold front
Monday afternoon and evening. Then gusty, to potentially damaging
winds, are possible behind the front on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-282015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
407 PM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

A cold front is crossing Lake Erie this afternoon and will cross
Lake Ontario this evening. This front will bring some thunderstorms,
some of which could be strong to severe with gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a risk of strong to severe thunderstorms with a cold front
Monday afternoon and evening. Gale force winds may be possible
behind the cold front on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-SLZ022-282015-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
407 PM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

A cold front is crossing Lake Erie this afternoon and will cross
Lake Ontario this evening. This front will bring some thunderstorms,
some of which could be strong to severe with gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a risk of strong to severe thunderstorms with a cold front
Monday afternoon and evening. Gale force winds may be possible
behind the cold front on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SMITH

In the hours before

Special weather statement, Apr 27, 6:46 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
646 PM EDT THU APR 27 2017

NYZ019-272345-
Chautauqua-
646 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHAUTAUQUA COUNTY...

At 645 PM EDT, a strong thunderstorm was located near Waterford, or
17 miles south of Erie, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Dunkirk, Fredonia, Westfield, Mayville, Clymer, Long Point State
Park, Lake Erie State Park, Findley Lake, SUNY Fredonia and
Chautauqua Institute.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 7.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4227 7976 4228 7973 4231 7976 4233 7973
      4244 7950 4253 7939 4255 7932 4240 7909
      4200 7966 4200 7976
TIME...MOT...LOC 2245Z 221DEG 44KT 4190 8000

Smith
Special weather statement, Apr 27, 7:10 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
710 PM EDT THU APR 27 2017

NYZ001>003-010-011-272345-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
710 PM EDT THU APR 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
EASTERN NIAGARA...ORLEANS...NORTHWESTERN MONROE AND WESTERN GENESEE
COUNTIES...

At 709 PM EDT, strong thunderstorms were clustered near Akron, or 7
miles northeast of Clarence, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Medina, Albion, Hamlin Beach State Park, Darien Lakes State Park,
Pembroke, Akron, Middleport, Oakfield, Holley and Waterport.

This includes Interstate 90 near exit 48A.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4340 7861 4342 7840 4342 7815 4338 7790
      4287 7832 4287 7835 4304 7869
TIME...MOT...LOC 2309Z 208DEG 35KT 4307 7853

Smith
Special weather statement, Apr 27, 8:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
825 PM EDT THU APR 27 2017

NYZ010>012-019-020-085-280115-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Northern Erie-
825 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...EASTERN ERIE...EAST CENTRAL CHAUTAUQUA AND
SOUTHWESTERN GENESEE COUNTIES...

At 825 PM EDT, a strong thunderstorm was located near Gowanda, or 18
miles northwest of Salamanca, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cheektowaga, West Seneca, Clarence, Depew, Lancaster, Hamburg, East
Aurora, Darien Lakes State Park, Elma and Boston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 7889 4226 7911 4306 7862 4293 7829
TIME...MOT...LOC 0025Z 207DEG 48KT 4239 7890

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:15 PM EDTSpecial Weather StatementBUFMonroe45 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.